What are the immunologic risks and complications of transfusion?

Updated: Apr 16, 2019
  • Author: Linda L Maerz, MD, FACS, FCCM; Chief Editor: Emmanuel C Besa, MD  more...
  • Print
Answer

Answer

Nonhemolytic febrile transfusion reaction is an acute complication of blood transfusion characterized by fever with or without chills and rigors. This condition is not life-threatening. Most of these reactions derive from an immunologic response against the transfused cellular or plasma components, typically leukocytes. Leukocyte-depleted blood products may minimize this problem, but they have yet to be documented to universally do so.

Noncellular blood components (ie, plasma and plasma derivatives) are rare causes of adverse reactions. Plasma reactions may be related to an immunologic discord between the donor and the recipient. Transfused plasma proteins may contain epitopes different from those on the recipient’s own synonymous plasma proteins. Antibodies may also be in the donor plasma that react with the recipient’s blood cells or plasma proteins. Contaminants in donor plasma may also be associated with some of these reactions. Processing of plasma may lead to activation of some of the proteolytic systems, such as complement and kinin/kininogen systems, which, in turn, leads to the generation of vasoactive substances and anaphylatoxins. Finally, histamine levels may be increased in stored blood components. Symptoms range from minor urticarial reactions or flushing to fulminant cardiorespiratory collapse and death. Some of these reactions are likely true anaphylaxis, but, in others, the mechanism is less clear, and theyarereferred to as anaphylactoid.

Posttransfusion purpura occurs when platelet-specific alloantibodies develop 5-10 days posttransfusion. The patient’s native platelets are destroyed, resulting in severe thrombocytopenia. This complication is rare but is potentially life-threatening, and it typically occurs in women. Platelet transfusions are usually ineffective, and high-dose intravenous immunoglobulin (2 g/kg over 2-5 d) is required. Some practitioners use plasmapheresis or a high-dose steroid for this condition, but they do so without strong data supporting an outcome benefit.

ABO incompatibility is the most common potentially fatal complication of blood transfusion.  The risk of ABO-incompatible transfusion per PRBC transfusion episode is 1:40,000. [39] Most acute hemolytic transfusion reactions result from human error, usually incorrect patient identification. Many system improvements have been proffered to reduce the human error component, including bar coding and computer-assisted matching techniques.

The classic symptoms of an acute hemolytic transfusion reaction include apprehension, flushing, pain, nausea, vomiting, rigors, hypotension, and circulatory collapse. Disseminated intravascular coagulation, hemolytic anemia, renal impairment, and jaundice may also be noted. In the anesthetized patient, the presentation may be readily confused with other clinical entities and is characterized by unexplained hypotension, diffuse coagulopathy, and hemoglobinuria. Treatment includes cessation of transfusion and aggressive resuscitation from shock.

Most delayed hemolytic transfusion reactions are unpreventable because the blood is serologically compatible at the time of transfusion, but some cases are due to antibodies to minor red cell antigens that were simply not detected by the routine pretransfusion antibody screening assay. The risk of a delayed hemolytic transfusion reaction is 1:7,000. [39] These reactions occur 3-10 days after transfusion, and patients present with fever, hyperbilirubinemia, and a decreasing hematocrit. When these symptoms occur in the appropriate clinical setting, blood should be re-crossmatched prior to the administration of any further components.

The term transfusion-related acute lung injury (TRALI) was originally coined in 1983 to describe a specific group of clinical and laboratory features identified within 6 hours of transfusion of plasma-containing blood products. This is a potentially fulminant complication of transfusion characterized by  acute respiratory distress temporally related to transfusion.{ref61,ref62}

The pathophysiology of TRALI, as classically described, is caused by the presence of leukoagglutinating or human leukocyte antigen (HLA)-specific antibodies in donor plasma. When these antibodies react with recipient white blood cells, complement is activated, and C5a promotes neutrophil aggregation and sequestration in the pulmonary microvasculature, resulting in endothelial damage. Since its inception, the concept of TRALI has been expanded to include a broader spectrum of mechanisms of acute respiratory distress after transfusion, including anaphylactic reactions, cytokine reactions, platelet reactions, granulocyte transfusion-mediated cytotoxicity, and pulmonary lipid byproduct sequestration. This explanation relies on a single event to trigger TRALI. [42]

In the two-event model of TRALI, the patient’s lungs may suffer one or more insults by various mechanisms that alone are necessary but not sufficient to create lung injury. In the primed host, transfusion then adds the sufficient immune challenge to induce lung injury, thereby allowing the clinician to only partly correctly lay blame on the transfused product for the pulmonary decompensation. [43] Because of the various pathogenic mechanisms potentially involved, the true incidence of TRALI is unknown, especially since universal reporting of nonfatal cases is not required. Nonetheless, TRALI is considered a leading cause of transfusion-associated mortality. The key to a favorable outcome is early recognition and aggressive supportive care (frequently requiring intubation and mechanical ventilation); most well-resuscitated patients improve within 48 hours and ultimately survive. [44, 45, 46, 47]

Allogeneic blood transfusion infuses large quantities of soluble and cellular foreign antigen. These antigens may initiate immune down-regulation in the recipient. This syndrome is referred to as transfusion-related immunomodulation (TRIM). Leukocytes appear to be the primary blood component responsible for these deleterious immunomodulatory effects. Manifestations are varied but derive from the observation that allogeneic blood transfusion enhances the survival of renal allografts and may increase the recurrence rate of certain malignancies, particularly colorectal cancer. [48, 49] Likewise, allogeneic transfusion may increase the incidence of postoperative bacterial infections in patients undergoing colorectal and cardiac surgery. [50, 51, 52, 53]

More recent larger reviews and meta-analyses investigating this entity provide conflicting results. A review published in 2006 failed to demonstrate a TRIM effect that relates allogeneic blood transfusion to postoperative infection, particularly pneumonia. [54] Conversely, two large meta-analyses published in 2014 and 2015 did demonstrate a lower associated risk of infection with a restrictive transfusion strategy, at least in some of the study subgroups. [55, 56]   As a further example of seemingly conflicting effect, some studies report that allogeneic transfusion is associated with a reduced rate of recurrent Crohn disease, which is a potential benefit, [57] while other studies document unfavorable activation or reactivation of CMV or HIV infections. [58]

Transfusion-associated graft-versus-host disease occurs when immunocompetent donor T lymphocytes initiate an immunologic attack against the recipient tissues. This most commonly occurs in immunocompromised patients but may also occur in recipients of directed blood donation from first-degree relatives. The syndrome is generally fatal, with onset 2-4 weeks after transfusion.

Fever, unanticipated liver function abnormalities, watery diarrhea, rash, and progressive bone marrow failure are characteristic features of this syndrome.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!